Alabama, 2003Hail in Alabama, March 18, 2003
March 18, 2003 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 18, 9:00 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Mar 18, 9:00 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
900 PM CST TUE MAR 18 2003
STRONGLY DIFFLUENT FLOW ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
THIS EVENING EVIDENT ON SATELLITE IMAGERY. LATEST RUC PUTS EXIT
REGION OF UPPER JET OVER THE FORECAST AREA OVERNIGHT...WITH ENHANCED
DIVERGENCE/DIFFLUENCE ALOFT OVER MUCH OF NORTH AND CENTRAL ALABAMA.
LATEST RUC MODEL INDICATES A STRONGER VORTICITY MAXIMUM ROTATING
AROUND THE UPPER LOW OUT WEST...AND MOVES IT CLOSER TO WESTERN
ALABAMA QUICKER OVERNIGHT. LATEST ETA IS A TAD SLOWER TOWARD 12Z WITH
VORTICITY MAXIMUM. UPWARD VERTICAL MOTION IS MAXIMIZED BETWEEN
MIDNIGHT AND 7 AM. WITH ALL THIS SAID...POTENT UPPER SYSTEM WILL GIVE
US PLENTY OF DYNAMICS TO WORK WITH.
AT 02Z...SCATTERED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED IN
VICINITY 925-850MB MOISTURE AXIS/LOW LEVEL JET ACROSS SOUTHWEST
ALABAMA. A LINE OF SEVERE THUNDERSTORMS HAS PUSHED EAST OF THE
MISSISSIPPI RIVER AND INTO WESTERN MISSISSIPPI. AS DEEP LAYER WINDS
INCREASE OVERNIGHT...60 DEGREE SURFACE DEW POINTS WILL SPREAD INTO
THE AREA WITH THE 65 LINE COVERING SOUTHEAST SECTION OF AREA.
THUNDERSTORMS ARE CURRENTLY ENTERING SOUTHWEST AREAS AND THIS
COVERAGE SHOULD GRADUALLY INCREASE AND CONTINUE MOVING NORTHWARD
OVERNIGHT. THE THUNDERSTORMS IN MISSISSIPPI WILL ENTER WESTERN
ALABAMA AROUND 1 AM. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
EXISTS WEST OF INTERSTATE 65...WITH THE THREAT OF LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.
CURRENT ZONE CONFIGURATION LOOKS FINE. WILL INCREASE THE
PROBABILITY OF PRECIPITATION MOST AREAS WITH LIKELY WEST AND
NORTHWEST TO SCATTERED ALL OTHER LOCATIONS. TEMPERATURES ARE AT
OR A FEW DEGREES ABOVE OVERNIGHT LOW FORECAST AND WITH AN EAST TO
SOUTHEAST BREEZE...EXPECT TEMPS TO REMAIN RIGHT WHERE THEY ARE.
ONLY MINOR TWEAKING TO RANGE EXPECTED. WILL ADJUST WINDS TO AT LEAST
NEAR 10 MPH.
.BHM...NONE.
LINHARES/75
Hazardous weather outlook, Mar 18, 7:15 PM CST, 4 hours 14 minutes before
ALZ011>015-017>050-190230-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CST TUE MAR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG AND
WEST OF INTERSTATE 65 TONIGHT. A STRONG STORM SYSTEM WILL APPROACH
ALABAMA TONIGHT. STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL
DEVELOP OUT IN ADVANCE OF THIS SYSTEM LATE THIS EVENING ACROSS
SOUTHWEST PARTS OF THE FORECAST AREA. THE MAIN STORM SYSTEM WILL
APPROACH WESTERN ALABAMA AFTER MIDNIGHT...BRINGING MORE STRONG OR
POSSIBLY SEVERE THUNDERSTORMS. THE MAIN THREATS FROM THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
THE SOUTHERN PLAINS SYSTEM WILL SLOW DOWN DRAMATICALLY ON
WEDNESDAY. THIS WILL KEEP ALABAMA IN A MOIST AND UNSTABLE
AIRMASS. WITH NUMEROUS SURFACE BOUNDARIES EXPECTED ACROSS THE
SOUTHEASTERN UNITED STATES...STRONG THUNDERSTORMS COULD DEVELOP
DURING THE AFTERNOON ON WEDNESDAY...SOME OF WHICH MAY LINGER INTO THE
EARLY MORNING HOURS OF THURSDAY. THESE STORMS ARE EXPECTED TO
DEVELOP OVER SOUTHERN ALABAMA...THE FLORIDA PANHANDLE...AND EVEN
SOUTHERN GEORGIA LATE WEDNESDAY AFTERNOON. THEY WILL THEN MOVE
NORTHWARD THROUGH THE EVENING...AND WILL AFFECT SOUTHERN AND CENTRAL
ALABAMA DURING THE OVERNIGHT HOURS WEDNESDAY INTO THURSDAY. ONCE
AGAIN...THE MAIN FROM ANY STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...AND EVEN AN ISOLATED TORNADO.
STAY TUNED FOR MORE UPDATES REGARDING THE TIMING AND EXTENT OF THIS
POTENTIAL WEATHER HAZARD.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TONIGHT.
In the hours before
Special weather statement, Mar 18, 10:14 PM CST, 1 hour 15 minutes before
ALZ035-190445-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1014 PM CST TUE MAR 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON COUNTY UNTIL 1045 PM
CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.WIND GUSTS TO 35 MPH POSSIBLE FROM AN APPROACHING THUNDERSTORM.
AT 1009 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT
30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MAPLESVILLE...THORSBY
AND CLANTON THROUGH 1045 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3277 8703 3268 8691 3282 8661 3294 8673
Special weather statement, Mar 18, 10:33 PM CST, 56 minutes before
ALZ034-190500-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 PM CST TUE MAR 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN BIBB COUNTY UNTIL
1100 PM CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 1029 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTHERN BIBB COUNTY...MOVING NORTH AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT THE CENTREVILLE AREA THROUGH 1100 PM
CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3289 8715 3284 8699 3301 8693 3311 8700
Special weather statement, Mar 18, 10:45 PM CST, 44 minutes before
ALZ025-190530-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST TUE MAR 18 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1130 PM
CST...
.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
.WINDS 30 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 1040 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTH OF ALABASTER...MOVING NORTHEAST AT 20 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ALABASTER...
COLUMBIANA AND CHELSEA THROUGH 1130 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.
LAT...LON 3319 8693 3310 8667 3330 8647 3346 8660
Hail, Jefferson
- When
- March 18, 11:29 PM CST
- Where
- Jefferson County, Hoover
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.317, -86.817
Penny size hail fell across the Hoover area. A few locations reported that the hail covered the ground. A few car windshields were broken near the Galleria where the hail may have been larger.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New York, March 18 to 23, 2003$275,000 · 4 events
- Tornadoes and Hail in Louisiana, March 18, 2003$75,000 · F0 · 10 events
- Tornadoes and Hail in Mississippi, March 18, 2003$48,000 · F0 · 13 events
- Tornado and Damaging Winds in Texas, March 18, 2003$29,000 · F0 · 5 events
- Rip Current in Florida, March 18, 20032 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, March 18, 20033 events
- Damaging Winds in Florida, March 18, 2003$3,000 · 50 kt wind · 2 events
- Hail in Alabama, March 18, 20030.75 in hail · 2 events
- Heavy Snow in Idaho, March 18, 20031 event
- Hail in Texas, March 18, 20030.75 in hail · 1 event
- Damaging Wind in Texas, March 18, 200355 kt wind · 1 event
- Damaging Wind in Texas, March 18, 200356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348300.